Tornadoes · United States · Alabama · 2009

EF2 tornado, Ridge Grove to Valley, Alabama, February 28, 2009

From Ridge Grove to Valley, this EF2 tornado ran 8.3 miles across Lee County on February 28, 2009, touching down at 8:25 AM CST and reaching 500 yards wide. It killed nobody and injured 3, and did $1.1 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
February 28, 2009
Touchdown
8:25 AM CST (14:25 UTC)
Lifted
8:37 AM CST (14:37 UTC)
On the ground
12 minutes
Path length
8.3 miles (13.3 km)
Path width
500 yards (457 m)
Deaths
0
Injuries
3
Property damage
$1.1 million
County
Lee County
Touchdown point
32.589, -85.260
Lift-off point
32.597, -85.118
Record number
0902280825-01

What the Weather Service recorded

A slow moving cold front brought an extended period of severe weather and heavy rain, that lasted about 24 hours. The storms produced damaging winds, large hail, flooding rains, and at least 4 tornadoes.

The tornado touched down briefly near the intersection of US-280 and CR-147, near an area known as The Bottle. One building sustained heavy damage when its metal roof was peeled off. One car was overturned at a used car dealership and a few trees were snapped or uprooted.

The tornado touched down southwest of the community of Salem. It then moved just north of due east, crossing US-280 and several smaller county roads, before lifting at CR-379. Winds estimated at 125-130 mph destroyed 6 mobile homes and 4 site built homes, badly damaged 8 homes, and caused minor damage to 9 others. Two area businesses were destroyed, one other received minor damage, and one school building was damaged. Hundreds of trees were snapped off and uprooted, and one 18-wheeler was overturned. There were three minor injuries reported, only one that required hospitalization.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

32 minutes of warning. NWS BMX issued a tornado warning for this county at 13:53 UTC, 32 minutes before the tornado touched down, in force until 14:45 UTC.

The county was under a tornado watch, issued at 12:57 UTC and running to 16:43 UTC.

Issued (UTC)ExpiredProductOffice
01:47 UTC08:52 UTCTornado WatchBMX
12:57 UTC16:43 UTCTornado WatchBMX
13:25 UTC14:15 UTCTornado WarningBMX
13:53 UTC14:45 UTCTornado WarningBMX
13:59 UTC14:45 UTCTornado WarningBMX
14:48 UTC17:45 UTCFlash Flood WarningBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 13:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Feb 28, 5:45 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 28, 5:45 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 AM CST SAT FEB 28 2009

.UPDATE...FOR AVIATION.

.SHORT TERM...TODAY THROUGH SUNDAY.

CURRENT BOUNDARY GENERALLY ALONG AND NORTH OF THE I-20 CORRIDOR.
THIS BOUNDARY WILL SLOWLY EDGE NORTH...ALLOWING MUCH MORE OF THE CWA
TO GET INTO THE WARM SECTOR OUT OF THE COLD FRONT. ISOLATED ACTIVITY
WILL CONTINUE TO DEVELOP IN THE WARM SECTOR. WHAT DOES DEVELOP WILL
LIKELY BE SURFACE BASED AND HAVE THE CAPABILITY OF ROTATING AND
PRODUCING ANY TYPE OF SEVERE WEATHER. THE MAIN THREAT WILL BE
GENERALLY ALONG AND SOUTH OF A LINE FROM CENTREVILLE TO ALEXANDER
CITY. STORMS TO THE NORTH OF THIS LINE WILL LIKELY CONTAIN LARGE
HAIL AND DAMAGING WINDS.

BEGINNING TO SEE A SURFACE WAVE DEVELOP OUT AHEAD OF THE COLD FRONT
AND PUSHING INTO WEST CENTRAL ALABAMA. FLASH FLOODING CONTINUES TO
BE A CONCERN ACROSS THE FAR NORTHERN THIRD OF THE AREA...AS NUMEROUS
FLASH FLOOD WARNINGS HAVE BEEN ISSUED. THIS WAVE WILL EVENTUALLY
DEVELOP INTO A SURFACE LOW AND SWING RIGHT UP THE I-20/59 CORRIDOR.
THIS WILL SPELL THE BEGINNING OF THE END FOR THE WEATHER ACROSS THE
AREA AS THE COLD FRONT WILL BEGIN TO PUSH THROUGH LATE MORNING
ACROSS THE NORTH AND MID AFTERNOON ACROSS THE SOUTH.

ONCE THIS STORM SYSTEM PUSHES OUT...THE NEXT THREAT WILL BE IN THE
FORM OF SNOW. AN UPPER LEVEL DISTURBANCE WILL SLIDE SOUTHEAST INTO
CENTRAL ALABAMA. THIS LOW WILL PROVIDE THE DYNAMIC COOLING THAT
WILL BE NEEDED FOR SNOWFALL ACROSS CENTRAL ALABAMA. BIG QUESTION
ON THIS SYSTEM NOW WILL BE THE EXACT TRACK OF THE UPPER LEVEL
DISTURBANCE AND WHERE THE HEAVIEST BAND OF SNOW WILL SET UP. FOR
NOW WILL GO WITH THE BAND OF HEAVIEST PRECIPITATION GENERALLY
ALONG AND EAST OF THE I-20/59 CORRIDOR FROM MIDNIGHT TO 6 AM
SATURDAY NIGHT...SUNDAY MORNING. AT THIS TIME WILL CONTINUE TO
HIGHLIGHT IN THE HWO AS ACCUMULATIONS ARE EXPECTED TO LESS THAN 2
INCHES WITH THIS SNOW EVENT. MOST OF THE SNOW WILL BE DONE BY NOON
TO 3 PM ACROSS THE SOUTHEASTERN COUNTIES. STAY TUNED FOR FURTHER
UPDATES.

.LONG TERM...MONDAY THROUGH SATURDAY.

BEHIND THIS DYNAMIC SYSTEM THIS WEEKEND...CONDITIONS WILL IMPROVE
QUITE A BIT. HIGH PRESSURE WILL BUILD IN AT THE SURFACE ON
MONDAY...WHILE THE UPPER LEVELS REMAIN IN A TROUGH. THIS WILL KEEP
THE AREA BELOW NORMAL THROUGH MONDAY. BY TUESDAY...AN UPPER LEVEL
RIDGE WILL BEGIN TO BUILD AND SLIDE INTO CENTRAL ALABAMA BY
WEDNESDAY. THIS WILL ALLOW TEMPERATURES TO WARM BACK TO SEASONABLE
CONDITIONS BY THE END OF THE WEEK. NEXT CHANCE AT RAIN WILL BE ON
SATURDAY.

&&

.AVIATION...12Z TAF DISCUSSION.

MAIN BAND OF SHOWERS AND TSTMS MOVING RAPIDLY EWD ACROSS THE AREA
AND SHOULD BE EXITING THE BHM AND EET SITES BY 12Z AND ANB BY 15Z.
HAVE JUST INDICATED VCSH THESE SITES AFTER THAT TIME BUT BRINGING
IFR CEILINGS BACK IN BEHIND PRE-FRONTAL TROUGH AND ASSOCIATED
SURFACE WAVE MOVING ACROSS THE AREA.  ALSO EXPECT MAIN THREAT FOR
STRONG TSTMS TO BE MOVING SOUTHEAST OF MGM AND TOI BY 17Z AND WILL
JUST CARRY VCSH THESE SITES AFTER THAT TIME.  WINDS WILL BE
SWITHCING TO THE NORTHWEST BEHIND THE TROUGH AND BECOMING GUSTY WITH
GUSTS TO 20 KNOTS AFTER 18Z...WITH IFR TO MVFR CEILINGS PREVAILING
THROUGH 12Z.  STRONG UPPER LEVEL LOW WILL MOVE SOUTHEAST ACROSS THE
AREA AFTER 06Z AND WITH COLD AIR FILTERING INTO THE AREA EXPECT
LIGHT SNOW OR SNOW SHOWERS TO GRADUALLY DEVELOP FROM THE NORTHWEST
AFTER 06Z...REACHING BHM TCL AND EET 07Z-08Z...AND ANB BY 10Z...WITH
VSBYS LOWERING TO 4 TO 5 MILES AT TIMES.

41

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT THROUGH 6 AM SATURDAY FOR MARION-LAMAR-
FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-
PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB- HILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-ELMORE.

&&

16
Hazardous weather outlook, Feb 28, 6:39 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 AM CST SAT FEB 28 2009

ALZ011>015-017>050-011230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
639 AM CST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING. THE MAIN THUNDERSTORM
THREATS WILL BE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAIN...
AND ISOLATED TORNADOES. THE THREAT WILL BE CONFINED TO AREAS NEAR AND
SOUTH OF A LINE FROM MARION...TO CLANTON...TO LAFAYETTE. AFTER
9AM...THE HAZARDOUS THREAT WILL BE CONFINED TO AREAS NEAR AND SOUTH
OF THE INTERSTATE 85 AND HIGHWAY 80 CORRIDOR. ALL STORMS SHOULD EXIT
CENTRAL ALABAMA BY AROUND 1130 AM.

MANY AREAS RECEIVED 3 TO 5 INCHES OF RAIN THE PAST 24 HOURS. SOME
RESIDUAL FLOODING WILL OCCUR THROUGH THE MORNING HOURS. ADDITIONALLY
...A FEW RIVER BASINS WILL EXPERIENCE FLOODING AS THESE RAINFALL
RUNOFF ENTERS THE RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG UPPER LOW WILL MOVE ACROSS CENTRAL ALABAMA LATE TONIGHT
AND EARLY SUNDAY MORNING. SOME MOISTURE WILL BE AVAILABLE AS
THE COLD AIR FILTERS IN. THEREFORE...THERE WILL BE A CHANCE OF
MEASURABLE SNOW THROUGH NOON ON SUNDAY. SNOW AMOUNTS WILL GENERALLY
RANGE FROM ONE HALF OF AN INCH TO ONE AND ONE HALF INCH.
ACCUMULATIONS WILL LIKELY OCCUR ON GRASSY SURFACES...BUT SOME
ROADWAYS MAY BECOME SLICK ESPECIALLY WEST. ANY ACCUMULATIONS SHOULD
BE GONE BY AFTERNOON AS HIGHS WILL REACH THE 40S.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY THROUGH NOON.

75/LINHARES

In the hours before

Local storm report, Feb 28, 4:45 AM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 AM CST SAT FEB 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     HAIL             2 S TUSCALOOSA          33.21N 87.54W
02/28/2009  E0.75 INCH       TUSCALOOSA         AL   PUBLIC

            REPORTED NEAR STOKES

&&

KLAWS
Local storm report, Feb 28, 5:27 AM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 AM CST SAT FEB 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     TSTM WND DMG     4 W HUBBERTVILLE        33.83N 87.81W
02/27/2009                   FAYETTE            AL   EMERGENCY MNGR

            TREES DOWN ON HIGHWAY 171 NEAR HARBIN ROAD.

0955 AM     HAIL             BIRMINGHAM              33.53N 86.80W
02/27/2009  M0.50 INCH       JEFFERSON          AL   EMERGENCY MNGR

            EMA REPORTS MARBLE SIZE HAIL AT INTERSECTION OF 5TH AVE N
            AND 16TH ST N IN DOWNTOWN BIRMINGHAM.

0956 AM     HAIL             BIRMINGHAM              33.53N 86.80W
02/27/2009  E0.75 INCH       JEFFERSON          AL   PUBLIC

            PENNY SIZE HAIL AT PRINCETON HOSPITAL IN WEST BIRMINGHAM.

0956 AM     TSTM WND GST     BIRMINGHAM              33.53N 86.80W
02/27/2009  E50.00 MPH       JEFFERSON          AL   POST OFFICE

            ESTIMATED WIND GUST TO 50 MPH REPORTED AT PRINCETON
            HOSPITAL IN WEST BIRMINGHAM.

1010 AM     TORNADO          CHELSEA                 33.33N 86.64W
02/27/2009                   SHELBY             AL   NWS EMPLOYEE

            TREES AND POWER LINES DOWN IN CHELSEA NEAR POST OFFICE ON
            US HWY 280. CONFIRMED TORNADO.

1245 PM     HAIL             SAFFORD                 32.29N 87.37W
02/27/2009  E1.00 INCH       DALLAS             AL   POST OFFICE

1255 PM     FLASH FLOOD      TUSCALOOSA              33.24N 87.54W
02/27/2009                   TUSCALOOSA         AL   NWS EMPLOYEE

            SEVERAL ROADS FLOODED AND IMPASSABLE ON UNIVERSITY OF
            ALABAMA CAMPUS.

0200 PM     HAIL             PINE LEVEL              32.07N 86.06W
02/27/2009  E1.00 INCH       MONTGOMERY         AL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED BY VOLUNTEER FIRE DEPARTMENT
            AT JUNCTION OF I-65 AND US HWY 31.

0308 PM     HAIL             ALICEVILLE              33.13N 88.16W
02/27/2009  E0.75 INCH       PICKENS            AL   EMERGENCY MNGR

            PENNY SIZED HAIL IN ALICEVILLE.

0318 PM     HAIL             3 NE NORTHPORT          33.27N 87.56W
02/27/2009  E0.50 INCH       TUSCALOOSA         AL   AMATEUR RADIO

            PINE VALLEY RETIREMENT COMMUNITY.

0341 PM     HAIL             KNOXVILLE               32.99N 87.79W
02/27/2009  E0.88 INCH       GREENE             AL   EMERGENCY MNGR

            REPORTED BY VFD IN KNOXVILLE AREA.

0401 PM     FLASH FLOOD      SAMANTHA                33.42N 87.61W
02/27/2009                   TUSCALOOSA         AL   EMERGENCY MNGR

            OLD FAYETTE ROAD AT BRADY MONTGOMERY ROAD. ROAD CLOSED
            DUE TO FLOODING

0401 PM     HAIL             MOUNDVILLE              33.00N 87.63W
02/27/2009  E0.50 INCH       HALE               AL   EMERGENCY MNGR

0415 PM     FLOOD            TUSCALOOSA              33.24N 87.54W
02/27/2009                   TUSCALOOSA         AL   AMATEUR RADIO

            OREGON FOREST, BEAR CREEK AND OLD WATERMELON ROADS HAVE
            WATER ACROSS THEM. FLOODING IS ALSO REPORTED NEAR THE
            NORTH RIVER YACHT CLUB.

0421 PM     HAIL             12 NW MARION            32.75N 87.46W
02/27/2009  E1.00 INCH       PERRY              AL   TRAINED SPOTTER

0438 PM     HAIL             MOUNDVILLE              33.00N 87.63W
02/27/2009  E0.50 INCH       HALE               AL   EMERGENCY MNGR

0445 PM     FLASH FLOOD      COLUMBIANA              33.18N 86.60W
02/27/2009                   SHELBY             AL   EMERGENCY MNGR

            THORNBURG VET CLINIC HIWAY 25 NEAR COLUMBIANA MTN

0509 PM     FLOOD            3 S CALERA              33.06N 86.75W
02/27/2009                   CHILTON            AL   PUBLIC

            WATER OVER INTERSTATE 65 NEAR MILE MARKER 228.

0521 PM     HAIL             3 S PLECHER             32.66N 86.79W
02/27/2009  E0.50 INCH       AUTAUGA            AL   TRAINED SPOTTER

            ON HIGHWAY 82 AT THE CHILTON AND AUTAUGA COUNTY LINES.

0530 PM     FLOOD            TUSCALOOSA              33.24N 87.54W
02/27/2009                   TUSCALOOSA         AL   EMERGENCY MNGR

            PARKER ROAD AT SPRING HILL CHURCH ROAD CLOSED DUE TO
            FLOODING.

0530 PM     HAIL             3 N BILLINGSLEY         32.70N 86.71W
02/27/2009  E0.25 INCH       AUTAUGA            AL   AMATEUR RADIO

            NEAR THE TANASCA POWER PLANT.

0540 PM     TSTM WND DMG     3 S PLECHER             32.66N 86.79W
02/27/2009                   AUTAUGA            AL   AMATEUR RADIO

            MULTIPLE TREES DOWN AT HWY 19 AND 42 NEAR THE RAILROAD
            TRACKS.

0540 PM     HAIL             3 S PLECHER             32.66N 86.79W
02/27/2009  E0.88 INCH       AUTAUGA            AL   AMATEUR RADIO

            NEAR AUTAUGA CITY ON COUNTY ROAD 19.

0543 PM     HAIL             4 N LIVINGSTON          32.66N 88.19W
02/27/2009  E1.00 INCH       SUMTER             AL   LAW ENFORCEMENT

            EXIT 20 ON INTERSTATE 20

0550 PM     HAIL             6 E NEW PROSPECT        32.67N 86.44W
02/27/2009  E1.00 INCH       AUTAUGA            AL   AMATEUR RADIO

0550 PM     FLOOD            SAGINAW                 33.22N 86.79W
02/27/2009                   SHELBY             AL   LAW ENFORCEMENT

            WATER OVER THE ROAD AT 665 HWY 31.

0605 PM     HAIL             BELMONT                 32.56N 87.94W
02/27/2009  E0.25 INCH       SUMTER             AL   FIRE DEPT/RESCUE

0621 PM     HAIL             DEMOPOLIS               32.52N 87.84W
02/27/2009  E0.75 INCH       MARENGO            AL   EMERGENCY MNGR

0638 PM     HAIL             4 S GALLION             32.44N 87.72W
02/27/2009  E2.75 INCH       MARENGO            AL   LAW ENFORCEMENT

            BASBEBALL SIZED HAIL REPORTED ON HIGHWAY 69 SOUTH OF
            HIGHWAY 80 BY DEPUTY.

0745 PM     TSTM WND DMG     1 W ORRVILLE            32.31N 87.26W
02/27/2009                   DALLAS             AL   EMERGENCY MNGR

            TREES DOWN NR MARTIC STATION ON SR22

0848 PM     HAIL             ASHCRAFT CORNER         33.53N 87.90W
02/27/2009  E0.75 INCH       FAYETTE            AL   EMERGENCY MNGR

0915 PM     TSTM WND DMG     SAMANTHA                33.42N 87.61W
02/27/2009                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREE DOWN ON GORGAS RD. CORRECTED FOR TIME OF OCCURRENCE.

0945 PM     TSTM WND DMG     10 S TUSCALOOSA         33.09N 87.54W
02/27/2009                   TUSCALOOSA         AL   EMERGENCY MNGR

            6E OF MAXWELL

0142 AM     FLASH FLOOD      VERNON                  33.76N 88.11W
02/28/2009                   LAMAR              AL   EMERGENCY MNGR

            COUNTY EMA REPORTS UP TO 10 ROADS CLOSED ACROSS THE
            COUNTY AT THIS TIME.

0401 AM     FLASH FLOOD      VERNON                  33.76N 88.11W
02/28/2009                   LAMAR              AL   EMERGENCY MNGR

            COUNTY EMA REPORTS 48 ROADS ARE NOW CLOSED COUNTYWIDE

0440 AM     HAIL             2 S TUSCALOOSA          33.21N 87.54W
02/28/2009  E0.75 INCH       TUSCALOOSA         AL   PUBLIC

            REPORTED NEAR STOKES

&&

LINHARES
Local storm report, Feb 28, 6:26 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 AM CST SAT FEB 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             NORTHPORT               33.24N 87.59W
02/27/2009  E0.25 INCH       TUSCALOOSA         AL   BROADCAST MEDIA

            PEA SIZE HAIL FELL ALONG HIGHWAY 171.

&&

LINHARES
Local storm report, Feb 28, 7:41 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
741 AM CST SAT FEB 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     FUNNEL CLOUD     TALLASSEE               32.54N 85.89W
02/28/2009                   TALLAPOOSA         AL   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED IN TALLASSEE RELAYED FROM FIRE
            DEPARTMENT.

&&

LINHARES
Local storm report, Feb 28, 7:48 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
748 AM CST SAT FEB 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     TORNADO          TALLASSEE               32.54N 85.89W
02/28/2009                   TALLAPOOSA         AL   EMERGENCY MNGR

            TORNADO TOUCHED DOWN NEAR THE REEVES AIRPORT AND COUNTY
            ROAD 51 IN FAR SOUTHERN TALLAPOOSA COUNTY.

&&

LINHARES
Local storm report, Feb 28, 7:51 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
751 AM CST SAT FEB 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     TORNADO          TALLASSEE               32.54N 85.89W
02/28/2009                   TALLAPOOSA         AL   EMERGENCY MNGR

            TORNADO TOUCHED DOWN NEAR THE REEVES AIRPORT AND COUNTY
            ROAD 51 IN FAR SOUTHERN TALLAPOOSA COUNTY. POWER LINES
            DOWN AND A FIRE WAS REPORTED.

&&

LINHARES

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 12:00Z

2.4 hours before the tornado, 108 km from the path. February 28, 2009.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -124, lifted condensation level 509 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-02-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 524 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-124 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
42 kt
0-1 km storm-relative helicity
524 m²/s²
0-3 km storm-relative helicity
700 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 00:00Z

9.6 hours after it, 108 km from the path. March 1, 2009.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN -11, lifted condensation level 946 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-03-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 87 square meters per square second, 0 to 6 km bulk shear 74 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-11 J/kg
Surface CAPE
23 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
74 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Auburn-Opelika Apt (AUO), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
12:35 UTC62.660.8210° 13 kt181009.5
12:55 UTC62.660.8220° 13 kt201009.5
13:15 UTC64.460.8200° 13 kt181009.5
13:35 UTC64.460.8200° 16 kt251009.5TS
13:55 UTC64.460.8200° 15 kt201009.5TS
14:15 UTC62.662.6330° 20 kt271010.5TS

From the Iowa Environmental Mesonet's archive of airport observations.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
13:10 UTCTORNADO 15 N Auburn UniversityLee, ALTORNADO TOUCHED DOWN BRIEFLY NEAR THE INTERSECTION OF HWY 280W AND LEE CO RD 147N. PATH APPROXIMATELY ONE QUARTER MILE LONG AND 100 YARDS WIDE. HEAVY STEEL FRAME ROOF PEELED OFF ONE BUILDING CAUSING MAJOR DAMAGE. ONE CAR
13:25 UTCTORNADO 24 Wnw BleeckerLee, ALTORNADO TOUCHED DOWN JUST WEST OF THE COMMUNITY OF SALEM ALABAMA ON LEE CO RD 145. PATH APPROXIMATELY 8.3 MILES LONG AND 500 YARDS WIDE. FIFTY HOMES WERE DESTROYED OR RECEIVED MAJOR DAMAGE. HUNDREDS OF TREES WERE EITHER
13:40 UTCFUNNEL CLOUDTallasseeTallapoosa, ALFUNNEL CLOUD REPORTED IN TALLASSEE RELAYED FROM FIRE DEPARTMENT.
13:40 UTCTORNADO 05 Nne MilsteadTallapoosa, ALTORNADO TOUCHED NEAR COUNTY ROAD 51 IN FAR SOUTHERN TALLAPOOSA COUNTY. SMALL TREES AND POWER LINES WERE BLOWN DOWN AND A FIRE WAS REPORTED. 2 OUTBUILDINGS WERE DESTROYED AND SOME SHINGLE DAMAGE TO HOMES. APPROXIMATELY ON
13:43 UTCTORNADOTallasseeTallapoosa, ALTORNADO TOUCHED DOWN NEAR THE REEVES AIRPORT AND COUNTY ROAD 51 IN FAR SOUTHERN TALLAPOOSA COUNTY.
14:10 UTCTORNADO3 Nw OpelikaLee, ALA FEW VEHICLES WERE OVERTURNED NEAR THE INTERSECTION OF HIGHWAY 280 AND HIGHWAY 147.
14:30 UTCTSTM WND DMGSmiths StationLee, ALDAMAGE TO SMITHS STATION JUNIOR HIGH SCHOOL. AIR CONDITIONERS AT THE ROOF OF THE SCHOOL WERE BLOWN AWAY. TREES AND POWER LINES DOWN ACROSS THE CITY. A.D. MCLEIN HISTORIC RAIL ROAD MUSEUM DAMAGED. POSSIBLE TORNADO.
14:31 UTCHAIL 0.252 Ne NotasulgaLee, ALPEA SIZE HAIL ALONG COUNTY ROAD 14 IN WESTERN LEE COUNTY.
14:32 UTCTORNADO5 Wnw BleeckerLee, ALSEVERAL HOMES DAMAGED WITH PEOPLE TRAPPED INSIDE. TREES WERE BLOWN DOWN. LOCATION NEAR SALEM ON HIGHWAY 280 NEAR LEE ROAD 254.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of February 28, 2009

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 287:40 AM CSTEF0Tallapoosa, AL0.3100$10,000
February 287:56 AM CSTEF1Lee, AL0.3100$65,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.